This case study describes the presentation of a 76-year-old male with a past medical history that included atrial fibrillation, essential hypertension, coronary artery disease status post cardiac stent placement, heart failure, hyperlipidemia, thyroid cancer (with thyroid resection resulting in hypothyroidism), prostate cancer status post brachytherapy (in remission), and a history of JAK2-positive myeloproliferative disease. He presented with painful areas of hyperpigmentation appearing as purple discoloration to his neck, lower abdominal skinfold, and bilateral groin areas that progressed to painful ulcerations a few weeks after a myocardial infarction. Due to the patient's multiple medical conditions and uncommon presentation of wounds, a multidisciplinary team was involved in his care. Differential diagnosis included antiphospholipid syndrome, symmetrical drug-related intertriginous and flexural exanthema, warfarin-induced necrosis, cutaneous thrombotic vasculopathy, myeloproliferative disorder, and high-dose hydroxyurea therapy. It was determined by the authors that the high-dose hydroxyurea therapy was the cause of the wounds. Because of the patient's initial health status, treatment of the wounds included use of collagenase and sodium hypochlorite solution to reduce the risk of infection and attempt to promote autolytic debridement until surgical wound debridement could be done. The patient required multiple hospital stays, but ultimately his health status improved and the wounds resolved with the assistance of the combined efforts of the multidisciplinary team to diagnose and treat this complex patient and his uncommon wound presentation.
|Original language||English (US)|
|State||Published - Dec 1 2021|
ASJC Scopus subject areas